Can anyone tell me the reasons why a doctor would choose to prescribe Valium over Ativan or vice versa? Does it have anything to do with their half lives? If it does than why would a doctor choose to prescribe a long-acting benzo over a short-acting one? Any responses are appreciated.
i have never been on either of them, but my mom takes valium and she is a zombie, and my grandmother takes ativan, and she can still fuction without shaking and anxiety... i hope i helped you. goodluck
If you're going to take ativan, listen to your body, listen very closly to the above reference about the drug causing rebound anxiety. It will happen and you may not realize it is actually the ativan. It's no fun having 20 times the anxiety you had in the first place, simply because you took this drug. If an addiction/dependency occurs, do a slow tapper with a klonopin or valium.
The general opinion is that Valium has a longer half life and stays in the system longer. I've never heard about the valium being stored in the fat tissue more than other benzodiazepines. So at this point, I don't know about that one way or the other. I would prefer to use a weaker, milder benzo because my little brain receptors are pretty beat up at this point.
But for someone just getting started out in the benzo scene, I would recommed "don't". Unless you can take any benzo (Xanax is too powerful) occasionally, "as-needed". Otherwise be prepared.
Personally, my whole addiction started with 1mg Ativan. I never saw it coming.
From what I've read the pharmaceutical companies don't include the people that walked away from the clinical trials (for Xanax) after 8 weeks because they were going nuts. Pfizer won't commit on a time frame to stop the Xanax... for life I suppose. My "idiot" psychiatrist actually told me I would have to "stay on Xanax for life". No kidding!
I have the dubious distinction of being referred to John Hopkins in Baltimore, Maryland, because my 3rd neurologist "released" me, he said he couldn't help me and that no neurologist in the tri-county could. The first appointment possible isn't until May 18, 2009. I was also told to see a pharmapsychiatrist? at John Hopkins. Frankly, any doctor with the title "psychiatrist" isn't someone I ever want to see again.
I'm in "no man's land" at this point. I stopped all benzo's on Oct 29, 2008. I don't know how I survived everything. I was sort of getting better, but these "seizure like" episodes kept happening everyday. They were so awful I don't even want to go there. But one day with the banging in my head (torture), I said it's Valium or a gun. I can't live like this indefinitely, the months are turning into years. I chose the Valium. I took 2.5mg and the banging in my head stopped, and I slept, wonderful sleep. After that I took 1mg a day, then 2mg, then 3mg, then leveled off at 4mg a day. It's just what my body said to do. It's hard to keep a 6 hour schedule though. I don't believe my brain can live without a benzo to date.
I'm functioning (limited). Mild increase in memory impairment, but symptoms are dramatically reduced. I fear that the violent symptoms will return, I can't increase anymore benzos. I try not to think about it. I don't want a benzo that will have a greater affinity (based on what I understand). But I don't want a benzo in my body for more than 90 days after discontinuation either. All bets are off at this point. I'm hoping my brain can find homeostasis somehow. I mean it has to eventually.
Since you say the duration of action is similar for both Ativan and Valium, out
of curiosity, if one were to take a high dose of each (on different occasions) enough to cause deep
sleep would there be a difference as to when one would wake up?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.